Mississippi, 2004

Hail and Damaging Wind in Mississippi, May 11, 2004

May 11, 2004 · NWS JAN · 3 events in 3 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 11, 10:25 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 11, 10:25 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1125 AM CDT TUE MAY 11 2004

.DISCUSSION...
DOING A MESOSCALE/SYNOPTIC ANALYSIS THIS MORNING SHOWS A VARIETY OF
FACTORS COMING TOGETHER FOR WIDESPREAD CONVECTIVE DEVELOPMENT THIS
AFTERNOON: VERY LITTLE EVIDENCE OF CAPPING INVERSION ON MORNING
SOUNDINGS AROUND THE REGION GOOD LOW LEVEL WAA REGIME SET UP OVER
MOST OF SOUTHERN AND WESTERN CWA LOW TO MODERATE LEVELS OF
INSTABILITY (1500-2500 SURFACE-BASED CAPE) PVA ENTERING THE REGION
AS S/W APPROACHES THE MS RIVER DIFFERENTIAL HEATING BOUNDARY
SETTING UP FROM NW TO SE ACROSS THE FORECAST AREA AND SEA-BREEZE
TYPE CONVECTION MIGRATING TOWARD SOUTHEAST MS ZONES. THINKING IS
THAT THE LEAST AMOUNT OF COVERAGE WILL BE ACHIEVED IN NORTHEAST
MISSISSIPPI THIS AFTERNOON...BUT STILL WILL KEEP CHANCE HERE. I
BUMPED UP POPS TO CATEGORICAL IN THE SOUTHEAST AND STRENGTHENED
LIKELIES IN CENTRAL MS NEAR THE DIFF HEATING BOUNDARY. ONLY MINOR
POPS ADJUSTMENT OTHERWISE.

ONLY OTHER MAJOR ADJUSTMENTS WERE MADE TO TEMPERATURES...MAINLY
LOWERING HIGHS AROUND ONE CATEGORY IN AREAS WHERE POPS WHERE
STRENGTHENED. THE REASONING FOR THIS SHOULD BE SELF EVIDENT.

UPDATES TO GRIDS HAVE BEEN MADE WITH ZONES COMING SHORTLY.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

50
Hazardous weather outlook, May 11, 4:36 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
536 AM CDT TUE MAY 11 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121036-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
536 AM CDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT TUESDAY, MAY 18.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 124 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lamar

When
May 11, 11:45 AM CST to 11:47 AM CST
Where
Lamar County, Hattiesburg
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -89.317

Hail, Forrest

When
May 11, 11:45 AM CST to 11:47 AM CST
Where
Forrest County, Hattiesburg
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -89.317

Thunderstorm Wind, Copiah

When
May 11, 2:30 PM CST
Where
Copiah County, 5 mi N of Dentville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
32.017, -90.567

A couple of trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397177, 5397178, 5397179.